Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 186, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2016, 5:24 PM MDT for Grant County, Morton County, Sioux County, North Dakota. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2016, 5:24 PM MDT (23:24 UTC)
- Expired
- Jul 26, 2016, 6:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 56 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 5:25 PM MDT | HAIL 1.5 | Flasher, ND | |
| Jul 26, 5:26 PM MDT | HAIL 1.75 | Flasher, ND | PASSED ON VIA BROADCAST MEDIA. |
| Jul 26, 5:30 PM MDT | FUNNEL CLOUD | 3 Se Flasher, ND | PHOTOS VIA SOCIAL MEDIA AND TIME AND LOCATION ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1761 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
160
WUUS53 KBIS 262324
SVRBIS
NDC037-059-085-270015-
/O.NEW.KBIS.SV.W.0186.160726T2324Z-160727T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTH CENTRAL SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 715 PM CDT/615 PM MDT/
* AT 623 PM CDT/523 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
FLASHER...OR 28 MILES EAST OF ELGIN...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
CARSON...FLASHER...SOLEN...SHIELDS...LARK...RALEIGH...LEITH...
PORCUPINE...BREIEN AND ST. GERTRUDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4637 10164 4661 10145 4664 10117 4645 10069
4609 10115
TIME...MOT...LOC 2323Z 303DEG 13KT 4646 10125
HAIL...1.25IN
WIND...60MPH
$$
MATHEWS3 follow-up statements
380
WWUS53 KBIS 262338
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT TUE JUL 26 2016
NDC037-059-085-270015-
/O.CON.KBIS.SV.W.0186.000000T0000Z-160727T0015Z/
GRANT ND-SIOUX ND-MORTON ND-
638 PM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR EASTERN GRANT...NORTH CENTRAL SIOUX AND
SOUTHEASTERN MORTON COUNTIES...
AT 637 PM CDT/537 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED OVER
FLASHER...OR 29 MILES NORTHWEST OF SELFRIDGE...MOVING SOUTHEAST AT 15
MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS AT 625 PM CDT REPORTED PING PONG
BALL SIZED HAIL IN FLASHER.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLASHER...SOLEN...SHIELDS...LARK...RALEIGH...PORCUPINE...
BREIEN AND ST.
GERTRUDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4635 10159 4657 10138 4660 10115 4645 10069
4609 10115
TIME...MOT...LOC 2337Z 303DEG 13KT 4643 10119
HAIL...1.50IN
WIND...60MPH
$$
MATHEWS796
WWUS53 KBIS 270006
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT TUE JUL 26 2016
NDC037-059-085-270015-
/O.CON.KBIS.SV.W.0186.000000T0000Z-160727T0015Z/
GRANT ND-SIOUX ND-MORTON ND-
706 PM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN GRANT...NORTH CENTRAL SIOUX AND
SOUTHEASTERN MORTON COUNTIES...
AT 705 PM CDT/605 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES
NORTHEAST OF SHIELDS...OR 19 MILES NORTH OF SELFRIDGE...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FLASHER...SOLEN...SHIELDS...RALEIGH...PORCUPINE...
BREIEN AND ST. GERTRUDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4627 10145 4644 10132 4650 10119 4645 10069
4609 10115
TIME...MOT...LOC 0005Z 307DEG 18KT 4632 10099
HAIL...1.00IN
WIND...60MPH
$$
JONES723
WWUS53 KBIS 270014
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT TUE JUL 26 2016
NDC037-059-085-270024-
/O.EXP.KBIS.SV.W.0186.000000T0000Z-160727T0015Z/
GRANT ND-SIOUX ND-MORTON ND-
714 PM CDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRANT...NORTH
CENTRAL SIOUX AND SOUTHEASTERN MORTON COUNTIES WILL EXPIRE AT 715 PM
CDT/615 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4627 10145 4644 10132 4650 10119 4645 10069
4609 10115
TIME...MOT...LOC 0013Z 303DEG 13KT 4632 10099
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 4:45 PM MDT, 39 minutes earlier.
Area forecast discussion, Jul 26, 4:45 PM MDT, 39 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 545 PM CDT TUE JUL 26 2016 .UPDATE... Issued at 536 PM CDT Tue Jul 26 2016 Heavy rainfall is expected to be the main threat with thunderstorms this evening across the south central and James River Valley along a boundary over the Cannonball River northeast into the upper James River Valley. The 23 UTC RAP analysis depicts precipitable water values around 1.50 inches with rather slow Corfidi vectors of 15-20 kts, and tall/skinny CAPE profiles. This all points to heavy rainfall as the primary threat, which has been the trend thus far today. Will have to closely watch McIntosh and Dickey counties through the evening for flood potential in the wake of heavy rainfall earlier today. Finally, did add a mention of fog across the south central and southwest tonight with high moisture in place and weak upslope flow. && .SHORT TERM...(This evening through Wednesday) Issued at 325 PM CDT Tue Jul 26 2016 The main forecast issue in the short term period will be thunderstorm chances and the potential for severe storms. Currently, low pressure is situated over north central South Dakota with high pressure over Saskatchewan and nosing into northwest North Dakota. In the mid and upper levels northern portions of the forecast area are within the right entrance region of a strong upper level jet situated over southern Manitoba and Ontario. Numerous impulses also continue to track across the Rockies and into the northern plains within a quasi-zonal upper level flow. Thus we remain slightly to moderately unstable across the forecast area. Meager low level lapse rates over areas of morning convection and low mid level lapse rates and lack of bulk shear across the north are the limiting factors. An axis of high pwats extends from south central into northwest ND so any storms that do develop will have the potential to produce very heavy rainfall. And a severe storm can not be completely ruled out either. Short term models are not completely out of line but are having a hard time pinpointing convection this afternoon. Will likely utilize a blend of short term models with current forecast pops to depict isolated to scattered convection across the north and over the south central this afternoon with overall trend in convection sliding south. Medium range models as well as short term models are pointing to convection tonight along the ND/SD border and southward as a couple of shortwaves move across the northern rockies and into the plains. Thus have trended pops down across the north this evening, and higher across the far south central into the James River Valley from mid to late evening. Late tonight and through Wednesday surface high pressure builds over the eastern Dakotas which pushes the instability axis sitting along the ND/SD border, west into the western dakotas and eastern Montana. Shower and thunderstorm activity will be suppressed to only western ND. Highs are expected to be mainly in the 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 325 PM CDT Tue Jul 26 2016 Wednesday night through Friday, surface high pressure moves slowly east across the forecast area with building upper level ridging over the region downstream of a digging upper trough moving onto the British Columbia coast. This will keep shower and thunderstorm activity mostly confined to western ND. Morning lows will be in the mid 50s to lower 60s with daytime highs in the mid 70s to mid 80s. Upper ridging remains over the area through the weekend but upper flow backs and thermal ridging pushes into western ND. Daytime highs will climb back into the 80s to lower 90s with increasing humidity as low level flow turns southerly ahead of lee side troughing in the northern rockies. We likely become unstable each afternoon but probably with some capping issues. Overnight convection can not be ruled out either. But in general, with upper ridging still over the area, our current slight chance pops look reasonable for now. Late Sunday night through monday, the upper low to our north pushes a cold front through the area, with another upper trough trailing the first, providing a chance of thunderstorms into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM CDT Tue Jul 26 2016 Scattered to numerous thunderstorms are expected across central North Dakota this evening. KJMS is most likely to become impacted. Fog may develop across the southwest and south central tonight into Wednesday morning. IFR conditions could be possible at KBIS/KDIK. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...AYD SHORT TERM...TWH LONG TERM...TWH AVIATION...AYD
Hazardous weather outlook, Jul 26, 4:32 PM MDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 532 PM CDT TUE JUL 26 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272245- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 532 PM CDT TUE JUL 26 2016 /432 PM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY THIS EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE. ELSEWHERE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS IN THE FAR WEST WEDNESDAY AND THURSDAY...THEN ACROSS WESTERN AND CENTRAL NORTH DAKOTA FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PJA
In the hours before
Special weather statement, Jul 26, 11:41 AM MDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1241 PM CDT TUE JUL 26 2016
NDZ050-051-261830-
DICKEY ND-MCINTOSH ND-
1241 PM CDT TUE JUL 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKEY AND EASTERN
MCINTOSH COUNTIES UNTIL 130 PM CDT...
AT 1241 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF EDGELEY TO FORBES.
MOVEMENT WAS EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...ASHLEY...FULLERTON...FORBES...LUDDEN...MONANGO...
GUELPH AND MERRICOURT.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4593 9901 4595 9939 4628 9941 4618 9801
4593 9801
TIME...MOT...LOC 1741Z 267DEG 18KT 4617 9874 4595 9875
JONESSpecial weather statement, Jul 26, 12:49 PM MDT, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
149 PM CDT TUE JUL 26 2016
NDZ005-261930-
ROLETTE ND-
149 PM CDT TUE JUL 26 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROLETTE COUNTY
UNTIL 230 PM CDT...
AT 149 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DUNSEITH...OR 14 MILES EAST OF BOTTINEAU...MOVING SOUTHEAST AT
15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
DUNSEITH...SHELL VALLEY...OVERLY AND THORNE.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4880 9971 4860 9994 4868 10015 4872 10015
4872 10018 4887 10019 4889 10017
TIME...MOT...LOC 1849Z 295DEG 13KT 4879 10013
JONESLocal storm report, Jul 26, 2:38 PM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HEAVY RAIN FORBES 45.94N 98.78W
07/26/2016 E4.70 INCH DICKEY ND PUBLIC
STORM TOTAL. PASSED ON VIA EMERGENCY
MANAGER.
&&
MMSpecial weather statement, Jul 26, 4:51 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
551 PM CDT TUE JUL 26 2016
NDZ036-037-046-047-262315-
STUTSMAN ND-LOGAN ND-EMMONS ND-KIDDER ND-
551 PM CDT TUE JUL 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN KIDDER...
NORTHWESTERN STUTSMAN...NORTHWESTERN LOGAN AND NORTHERN EMMONS
COUNTIES UNTIL 615 PM CDT...
AT 549 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 4 MILES SOUTHWEST OF PINGREE TO 8 MILES
NORTHWEST OF NAPOLEON TO 8 MILES NORTHWEST OF LINTON. MOVEMENT WAS
SOUTHEAST AT 10 MPH.
VERY HEAVY RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS. OCCASIONAL PEA SIZE HAIL IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
NAPOLEON...MEDINA...HAZELTON...TAPPEN...BUCHANAN...CLEVELAND...
DAWSON...WOODWORTH...BRADDOCK...LAKE ISABEL...WINDSOR...
CRYSTAL SPRINGS...CHASE LAKE...KINTYRE...HAZELTON RECREATION AREA.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4659 10056 4664 10029 4663 10009 4667 10008
4668 10001 4728 9916 4714 9860 4650 9969
4626 10049
TIME...MOT...LOC 2249Z 289DEG 7KT 4711 9897 4660 9988 4633 10039
AYDThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 1:04 AM MDT | Special Weather Statement | BIS | Logan | 26 min |
| Jul 26, 1:35 AM MDT | Special Weather Statement | BIS | Logan | 25 min |
| Jul 26, 2:55 AM MDT | Special Weather Statement | BIS | McIntosh | 50 min |
| Jul 26, 3:59 AM MDT | Areal Flood Advisory | BIS | McIntosh | 3 hr |
| Jul 26, 7:52 AM MDT | Special Weather Statement | BIS | McIntosh | 38 min |
| Jul 26, 8:46 AM MDT | Special Weather Statement | BIS | McIntosh | 44 min |
| Jul 26, 11:41 AM MDT | Special Weather Statement | BIS | Dickey | 49 min |
| Jul 26, 12:03 PM MDT | Severe Thunderstorm Warning | BIS | Dickey | 33 min |
| Jul 26, 12:49 PM MDT | Special Weather Statement | BIS | Rolette | 41 min |
| Jul 26, 4:51 PM MDT | Special Weather Statement | BIS | Stutsman | 24 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.